How does your mental health affect your diving?
There are two areas of concern regarding divers and depression – the illness itself and the medications used for treating depression.
The concern with divers suffering from depression is that judgement may be impaired leading to poor decision making, coupled with a decreased situational awareness which could put the diver and their buddy at increased risk of injury.
Regarding antidepressant medication and diving: there are several side effects associated with antidepressants which are concerning in diving. For example, antidepressants can cause drowsiness; they can also lower the seizure threshold, making having a fit more likely. Antidepressants also make bleeding more likely which could significantly exacerbate an episode of decompression sickness. There is also some evidence that antidepressants can interfere with blood sugar control in people with diabetes.
Each case should be assessed individually and it is still possible to dive whilst taking antidepressant medication. Ideally, a diver suffering from depression should be taking no more than one antidepressant and should be on a stable dose for at least 3 months before considering diving.
If you have any queries please use our telephone consultation service.